Alert archive / Wyoming / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 5, NWS Riverton, WY

June 5, 1997Teton County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jun 5, 1997, 3:35 PM MDT for Teton County, Wyoming. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 5, 1997, 3:35 PM MDT (21:35 UTC)
Expired
Jun 5, 1997, 5:35 PM MDT
In force
2 hr
Issued by
NWS Riverton, WY
Area
Whole counties

County Teton County, WY

The radar

The Pocatello radar (KSFX), 193 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 3:45 PM MDTHail 1.75Jackson, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 1997-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 1997-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2794 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

569 
WUUS01 KRIW 052136 RRA
SVRRIW
WYC039-052335-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
335 PM MDT THU JUN 5 1997

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHERN TETON COUNTY - NORTHWESTERN WYOMING

* UNTIL 535 PM MDT
 
* SOME LOCATIONS AFFECTED

  JACKSON

* AT 330 PM  RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES SOUTH OF
JACKSON MOVING NORTH AT 15-20 MPH.

* THE STORM WILL BE NEAR JACKSON AROUND 4:15 PM.
 
THIS STORM IS LIKELY PRODUCING LARGE HAIL AND STRONG WINDS.

AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING
SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY.
TUNE IN NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR
THE LATEST WEATHER INFORMATION.

WCJIN-WYNW

RWM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:50 PM MDT, 45 minutes earlier.

Area forecast discussion, Jun 5, 2:50 PM MDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
248 PM MDT THU JUN 5 1997

TSTMS FORMING IN FAR WEST AND EAST SLOPES OF THE ABSAROKAS AND BIG
HORNS THIS AFTERNOON. FCST PROBLEM IS TSTMS THIS AFTN/EVG AND FRI
AFTN. STRONG CAPES...BUT LIMITED MOISTURE AND LTL VERTICAL WIND SHEAR
WITH STORMS IN THE NORTH THIS AFTN. STMS SHUD DIE AFT SUNSET WITH LTL
SHT/WV ENERGY MOVG THRU THE AREA TNGHT. PREFER AVN/ETA OVER NGM WHICH
HAS LESS DEEPING OF LOW OVER SW U.S. FRI AND A LTL STRGR SOUTHERLY
FLOW ALF INTO STATE. WITH THIS LOW DVLPG OVR THE SW U.S. OUR CWA
SHOULD RELATIVLY DRY UNTIL THE LOW STARTS BRINGING MORE SUBTROP MSTR
NORTHWARD LATE IN THE WKND. IN THE MEANTIME THE AMS WILL REMAIN
ZUNSTABLE ON FRIDAY...BUT WITH SLGHTLY DRIER AMS TSTMS WILL BE LESS
NUMEROUS...BUT STILL WDLY SCT OVR CWA FRI AFTN. TEMPS WILL BE JUST AS
WARM FRIDAY AS TODAY AND WARMER FWC TMPS PREFERED. RWM

In the hours before

Special weather statement, Jun 5, 10:04 AM MDT, 5 hours 31 minutes before
WYZ001-002-004-005-026>028-060000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1004 AM MDT THU JUN 5 1997

THE SEVERE WEATHER POTENTIAL IN EXTREME NORTHERN WYOMING WILL BE SLIGHT
THIS AFTERNOON AND EVENING.

SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY.

DISCUSSION...AS A PACIFIC FRONT MOVES SLOWLY EASTWARD ACROSS WYOMING
TODAY SCATTERED THUNDERSTORMS WILL BE TRIGGERED LATE THIS AFTERNOON IN
EXTREME NORTHERN WYOMING. WITH A VERY UNSTABLE AIRMASS OVER THE AREA AND
MOIST LOW LEVELS SOME ISOLATED STORMS MAY BECOME SEVERE WITH HAIL
AND STRONG WINDS.

THIS OUTLOOK IS FOR THE NORTH PORTIONS OF THE FOLLOWING COUNTIES:
PARK   BIG HORN   JOHNSON

WCJIN-WYNW-WYNE
RWM

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 4:20 PM MDTSevere Thunderstorm WarningRIWLincoln45 min
Jun 5, 5:16 PM MDTSevere Thunderstorm WarningRIWHot Springs49 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.